Alert archive / Alabama / Tornado Warnings in 2019
Tornado Warning 17, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Feb 23, 2019, 6:41 PM CST for Fayette County, Walker County, Alabama. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2019, 6:41 PM CST (00:41 UTC)
- Expired
- Feb 23, 2019, 6:56 PM CST
- In force
- 15 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Fayette County, AL, Walker County, AL
The radar
The Columbus AFB radar (KGWX), 67 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 23, 3:01 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted.
481
WFUS54 KBMX 240041
TORBMX
ALC057-127-240130-
/O.NEW.KBMX.TO.W.0017.190224T0041Z-190224T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
641 PM CST SAT FEB 23 2019
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Northwestern Walker County in central Alabama...
North central Fayette County in west central Alabama...
* Until 730 PM CST.
* At 641 PM CST, a severe thunderstorm capable of producing a tornado
was located near Eldridge, or near Carbon Hill, moving northeast at
40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Carbon Hill, Kansas, Nauvoo and Eldridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3399 8742 3381 8766 3386 8773 3391 8769
3392 8764 3399 8764 3400 8763
TIME...MOT...LOC 0041Z 227DEG 33KT 3387 8764
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
89^GSatterwhite2 follow-up statements
400
WWUS54 KBMX 240049
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
649 PM CST SAT FEB 23 2019
ALC057-240059-
/O.CAN.KBMX.TO.W.0017.000000T0000Z-190224T0130Z/
Fayette AL-
649 PM CST SAT FEB 23 2019
...THE TORNADO WARNING FOR NORTH CENTRAL FAYETTE COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CST for central,
northwestern and west central Alabama.
LAT...LON 3399 8742 3387 8758 3387 8764 3392 8763
3400 8756
TIME...MOT...LOC 0049Z 227DEG 33KT 3392 8757
$$
ALC127-240130-
/O.CON.KBMX.TO.W.0017.000000T0000Z-190224T0130Z/
Walker AL-
649 PM CST SAT FEB 23 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CST FOR
NORTHWESTERN WALKER COUNTY...
At 649 PM CST, a severe thunderstorm capable of producing a tornado
was located over Kansas, or near Carbon Hill, moving northeast at 40
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Carbon Hill, Kansas, Nauvoo and Eldridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3399 8742 3387 8758 3387 8764 3392 8763
3400 8756
TIME...MOT...LOC 0049Z 227DEG 33KT 3392 8757
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
89^GSatterwhite762
WWUS54 KBMX 240056
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
656 PM CST SAT FEB 23 2019
ALC127-240106-
/O.CAN.KBMX.TO.W.0017.000000T0000Z-190224T0130Z/
Walker AL-
656 PM CST SAT FEB 23 2019
...THE TORNADO WARNING FOR NORTHWESTERN WALKER COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CST for central,
northwestern and west central Alabama.
LAT...LON 3399 8742 3387 8758 3387 8764 3392 8763
3400 8756
TIME...MOT...LOC 0055Z 227DEG 33KT 3397 8751
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Feb 23, 5:59 PM CST, 42 minutes earlier.
Area forecast discussion, Feb 23, 5:59 PM CST, 42 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 559 PM CST Sat Feb 23 2019 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... The prefrontal line of isolated supercells across the heart of Central Alabama has now moved east of I65 into more stable air. The threat will now shift back to the west along the dryline. There remains significant real estate that has either remained uncontaminated or recovered from earlier convection. Instability is on the order of around 1000 Joules, due in large part to the steepening lapse rates over top of the 60+ dewpoints. That along with the deep layer shear will keep at least an enhanced risk over the next several hours for areas along and northwest of I59. Much of the initial activity in Central MS has cold pooled and congealed into a squall line. However, there are semi-discrete supercells north and south of this cold pool that remain quite dangerous. Long- lived mesocyclones with a few tornadoes will continue to be a threat with any of these cells as they cross the state line. Later in the night, the main forcing is expected to move further north towards the Ohio Valley, and the threat should diminish as a weakening squall line. This will likely occur east of I65. 17/KLAWS .LONG TERM... Sunday through Friday. We will continue to see some of the leftover rain in the far southeast through 9 to 10 am Sunday, but then we can say goodbye to the rain for a few days. Sunday and Monday will be dry as high pressure will be in control. Much of Tuesday will be dry as well, but we will begin to see an increase in clouds as the high begins to to exit the region and the southerly flow begins to increase across the area once again. By Tuesday night, low pressure develops along the gulf coast and slides slowly across the area. This will be the first wave of several upper level wave that will slide through the area through Friday ahead of the next cold front that will work into the area Friday night and move out by Saturday morning. Synoptically this pattern makes sense and will be the overall forecast for the time being, but there are some model discrepancies in regards to position of the main vorticity max and support of the system. The more bullish system, the GFS, has the main support in the north and drags the front through with very little wrap around behind it. This would entail a fairly dry weekend for the extended. The Euro, brings things a touch further south and therefore brings the upper level low a little further south. This would provide more clouds and some linger light rain into Saturday. Right now either scenario is plausible and will need to monitor over the next few days the trends of each solution. But for now the main focus will be on the system moving the area through tonight. 16 && .AVIATION... 00Z TAF Discussion. Regional radar is active this evening as showers and thunderstorms move across Central Alabama. The main line of showers and storms are beginning to move into our northwestern counties and will move to KTCL as early as 01Z. This activity will continue east to our northern terminals between 02-08Z. Did include TEMPO groups for each of these sites to time out the onset of thunderstorms and lowering vis. Currently have IFR conditions during these TEMPO times. Amendments may be needed if the movement of the activity changes. Do not have the mention of thunder at KMGM/KTOI at this time. However, rain showers with lower cigs/vis can be expected as early as 04Z for these two sites. Showers will dissipate from west to east overnight and winds will shift to the northwest as a frontal boundary moves through the area. KTCL could see diminishing rain chances as early as 09Z and 12Z for KANB. A few vicinity showers will linger at KMGM and KTOI a little after 12Z. 07 && .FIRE WEATHER... A prolonged period of rainfall will continue through Sunday morning, with a strong storm system expected to move through Central Alabama tonight. Very wet conditions are expected, especially across the northern half of the area. Drier conditions return to the area for at least a couple days to start next week. There are no fire weather concerns at this time. && .BMX WATCHES/WARNINGS/ADVISORIES/... Flood Watch through late tonight for the following counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah... Fayette...Jefferson...Lamar...Marion...Pickens...Shelby...St. Clair...Talladega...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Feb 23, 9:47 AM CST, 8 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 947 AM CST Sat Feb 23 2019 ALZ011>015-017>050-241900- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 947 AM CST Sat Feb 23 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...through Tonight. Severe thunderstorms are likely later today and tonight as a line of thunderstorms moves across Central Alabama. All modes of severe weather are possible including tornadoes, damaging winds, and large hail. At this time, the main threat appears to begin around 5 PM in the northwest and may continue through 3 AM in the east. However, isolated severe storms may develop across west Alabama this afternoon. Areas of locally heavy rainfall will remain possible today and tonight. Therefore, the flood potential remains high. Any heavy rain on already saturated grounds will only enhance the flood potential. The main flood threat area will be near and north of an Aliceville to Calera to Wedowee line. Elsewhere, minor flooding is possible if showers and storms move over the same areas more than once. Central Alabama rivers will experience rises over the next several days. River stages will reach into the Minor and Moderate flood levels. Check the latest river flood products for specific information. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Central Alabama rivers will continue to experience rises the next several days. River stages will reach into the Minor and Moderate flood levels. Check the latest river flood products for specific information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed this afternoon and tonight.
In the hours before
Local storm report, Feb 23, 5:45 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 5 NE HAMILTON 34.20N 87.93W
02/23/2019 MARION AL EMERGENCY MNGR
TREES DOWN NEAR THE INTERSECTION OF HIGHWAY
43 AND HIGHWAY 187.
&&
DMLocal storm report, Feb 23, 5:47 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG SHOTTSVILLE 34.26N 88.13W
02/23/2019 MARION AL EMERGENCY MNGR
TREES DOWN NEAR KEMP CHURCH.
&&
DMLocal storm report, Feb 23, 5:51 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM FLOOD ONEONTA 33.95N 86.48W
02/23/2019 BLOUNT AL EMERGENCY MNGR
WATER FLOODING A CONVENIENCE STORE IN
ONEONTA. ALSO REPORTS OF SEVERAL LOW LYING
ROADWAYS FLOODED IN AND NEAR ONEONTA.
&&
DMLocal storm report, Feb 23, 5:55 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG 1 NW HAMILTON 34.15N 88.00W
02/23/2019 MARION AL PUBLIC
REPORTS OF TREES DOWN NEAR BEXAR AVENUE WEST
AND REDBRIDGE DRIVE AREA OF HAMILTON.
&&
DMLocal storm report, Feb 23, 6:24 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND DMG 3 SSW PIGEYE 34.25N 87.94W
02/23/2019 MARION AL PUBLIC
TREES DOWN NEAR SHILOH SCHOOL.
&&
DMLocal storm report, Feb 23, 6:31 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TORNADO 3 ESE HIGHTOGY 33.67N 88.04W
02/23/2019 LAMAR AL EMERGENCY MNGR
NUMEROUS TREES DOWN IN THE KINGVILLE AREA
ALONG AND NEAR HIGHWAY 20. DAMAGE LIKELY DUE
TO A TORNADO.
&&
DMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 7:30 PM CST | Tornado Warning | BMX | Walker | 19 min |
| Feb 24, 2:04 AM CST | Tornado Warning | BMX | Coosa, Tallapoosa | 26 min |
| Feb 24, 3:31 AM CST | Severe Thunderstorm Warning | BMX | Pike | 44 min |
| Feb 24, 4:00 AM CST | Special Weather Statement | BMX | Barbour | 45 min |
| Feb 24, 9:36 AM CST | River Flood Warning | BMX | Dallas, Perry | 47 hr |
Nearby
Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.